Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Buffalo, NY

August 1, 2016Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Aug 1, 2016, 3:41 PM EDT for Lewis County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2016, 3:41 PM EDT (19:41 UTC)
Expired
Aug 1, 2016, 4:45 PM EDT
In force
64 min
Issued by
NWS Buffalo, NY

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 24 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

325 
WWUS81 KBUF 011941
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
341 PM EDT MON AUG 1 2016

NYZ006-008-012045-
LEWIS-OSWEGO-
341 PM EDT MON AUG 1 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LEWIS...
SOUTHEASTERN JEFFERSON AND NORTHEASTERN OSWEGO COUNTIES...

AT 338 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 9 MILES WEST OF BIG MOOSE TO 7 MILES
SOUTHWEST OF LOWVILLE TO 6 MILES SOUTHEAST OF PULASKI.  ADDITIONAL
THUNDERSTORMS ARE LOCATED OVER BRANTINGHAM.  THE STORMS ARE NEARLY
STATIONARY. 

SMALL HAIL AND HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LOWVILLE...REDFIELD...HIGHMARKET...WHETSTONE GULF STATE PARK...
WATSON...MARTINSBURG...WILLIAMSTOWN...LYONSDALE...
GREIG AND PORT LEYDEN.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4342 7553 4348 7581 4341 7584 4342 7592
      4350 7612 4376 7567 4389 7514 4361 7511
TIME...MOT...LOC 1938Z 275DEG 3KT 4384 7510 4374 7562 4353 7601 

$$

WELCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 1, 2:58 PM EDT, 43 minutes earlier.

Area forecast discussion, Aug 1, 2:58 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
258 PM EDT MON AUG 1 2016

.SYNOPSIS...
High pressure centered over Quebec will gradually push east to the
Canadian Maritimes where it will become anchored for Tuesday through
Thursday. This will provide us with another stretch of dry
uneventful weather with temperatures remaining above normal in the
process. Our next real opportunity for widespread showers and
thunderstorms will come late Friday when the next cold front will
move through the region.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
An unstable environment will remain in place across our region
through the first half of tonight. While this will be supportive for
scattered thunderstorm development...there will be little to
initiate the convection.

Starting with a broader overview...a progressive trough centered
over the St Lawrence Valley late this afternoon and evening will
slowly settle across New England during the overnight. Meanwhile
ridging will build over the Lower Great Lakes from the west. This
will remove what little synoptic forcing will be in place for
additional convection...but there will be a few more hours of
heating to promote some storms...most of which would be found south
and east of Rochester.

The environment itself is rich in moisture...so given a light flow
of 15 knots or less within the mean cloud bearing layer...storms
that do form will be slow moving. This will result in slow moving
downpours...like the ones that have been found over parts of the
North Country since midday.

Slightly drier air pushing south will accompany a stabilizing
airmass tonight...and this will encourage skies to at least
partially clear regionwide. There will not be an airmass change
though...so look for temperatures to bottom out in the low to mid
60s across the lake plains. Readings will drop to the mid and upper
50s across the inland areas of the Southern Tier.

On Tuesday...ridging will build across the lower Great Lakes en mass
while the deepest moisture will be pushed to the east across Eastern
New York and New England. This will provide the bulk of the region
with partly to mostly sunny skies...and given H85 temps in the mid
teens C...we can look for afternoon temperatures to be int he low to
mid 80s F. It is worth noting that an east to northeast flow will
prevent a lake breeze from cooling downtown Buffalo. In fact...that
will likely be one of the warmest spots in the region.

Tuesday night will feature mainly starlit skies along with decent
radiational cooling...as high pressure will extend back across our
forecast area from the Canadian Maritimes. Mins will range from the
60s in most areas to the mid and upper 50s across the inland
areas of the Southern Tier.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A broad ridge aloft will be across the Eastern CONUS with weak
surface high pressure promoting a generally dry pattern. Some model
guidance brings a very weak wave over top of the ridge on Wednesday,
resulting in some light QPF inland of the lake breezes. Given the
dry WNW flow aloft this should struggle to produce any showers.
This feature combined with diurnal heating may spark a few showers,
but areal coverage should be sparse supporting only slight chance
POPS. After this, model consensus brings the upper level ridge axis
across our region which should suppress any diurnal convection on
Thursday.

The dry weather and ridging will allow daytime temperatures to climb
well into the 80s on Wednesday.  Temperatures will be a couple
degrees warmer on Thursday, with a few spots likely to reach 90
across the Genesee Valley and Finger Lakes regions. Temperatures
will only drop modestly overnight, with an increasing SSW flow
likely to limit cooling. Lows across the lake plains will probably
only fall into the mid 70s on Thursday night. For the most part,
forecast temperatures are near consensus guidance, except Thursday
night where temperatures were raised to account for downsloping.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
The week-long streak of steadily increasing heat and humidity will
culminate on Friday ahead of an approaching trough and cold front
that will cross the region Friday night into early Saturday morning.
850 mb temperatures will peak on Friday around +20C, which is in the
90th percentile for this time of year, something we have already
seen numerous times this summer. Southwesterly flow will also
increase ahead of the impending cold front, making for a breezy day
on Friday. However this will mean a rather effective lake breeze
across the Niagara Frontier and into the Saint Lawrence Valley, and
also rather effective downsloping across the Genesee Valley and
northern Finger Lakes. Thus expect high temperatures into the low
90s in the downslope regions, while the western NY and the North
Country will remain capped in the mid to upper 80s with the stiff
breeze off the lakes. Humidity will also markedly increase ahead of
the front, with dew points into the upper 60s and low 70s, pushing
heat indicies solidly into the 90s across the region. The heat and
humidity will help destabilize the atmosphere, with lake breeze
boundaries across the Southern Tier, northern Finger Lakes, and
southern Tug hill region enough to force some scattered afternoon
convection ahead of the cold front arrival Friday night.

Convection will become more widespread across the region with the
passage of the cold front Friday night. Integrated vapor transport
along the front near the 90th percentile will feed in PW values
1.75+ inches, which would also be in the 90th percentile for the
time of year. The evening and early overnight timing will help
reduce the impact from the strong afternoon lake breezes, and should
allow convection to cross from Ontario into western and North
Central NY with out too much difficulty. As has been the case with
these frontal passage all summer, the best forcing from the parent
wave remains well to the north across Ontario and Quebec, with just
frontal forcing crossing our area. Thus there remains uncertainty as
the amount of convective coverage that occurs with the frontal
passage. Thus feel it is prudent to retain the likely PoPs in the
forecast. Its obviously very early to consider the exact convective
evolution, but with increasing deep layer shear to around 30 to 40
knots along the frontal boundary would not rule out some of the
storms becoming strong to severe, with damaging winds the main
threat.

00Z global models remain in good agreement that the front should
clear to the east of the forecast area by Saturday morning. Thus
will maintain a dry forecast for Saturday as cooler and drier air
advects into the region. The only exception may be across the North
Country where wrap around moisture and northwesterly upslope flow
will help to pop some afternoon showers and thunderstorms over the
higher terrain. 850 hPa will drop down into the low teens for
Saturday and Sunday. This will bring cooler air temperatures, with
highs in the mid 70s to lower 80s both days. Humidity levels will be
tolerable with drier air flowing over the region within a west to
northwest flow.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Mainly VFR conditions with light winds will be found across the
region this afternoon...but there will be widely separated showers
and thunderstorms develop for sites mainly south and east of KROC.
This scattered activity could produce short lived MVFR conditions
for sites such as KJHW...KDSV and KELZ.

Tonight...any late day convection will die off by 02z. This will
leave VFR conditions for all but the Southern Tier where low clouds
and fog will once again produce LIFR conditions for sites such as
KJHW and KELZ.

Outlook...

Tuesday through Thursday...VFR.
Friday...Mainly VFR. A chance of showers and thunderstorms late.
Saturday...VFR.

&&

.MARINE...
High pressure centered over Quebec will push off the coast tonight
where it will become anchored over the Canadian maritimes Tuesday
through Thursday. This will keep a weak sfc pressure gradient over
the Lower Great Lakes...so only light winds and negligible waves are
expected for the bulk of the week.

The next real threat for widespread thunderstorms over the Lower
Great Lakes will come late Friday and Friday evening when the next
cold front will pass through.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...APFFEL
LONG TERM...CHURCH
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Aug 1, 5:59 AM EDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
559 AM EDT MON AUG 1 2016

NYZ001>008-010>014-019>021-085-021000-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
559 AM EDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-021000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
559 AM EDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Aug 1, 1:05 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
105 PM EDT MON AUG 1 2016

NYZ008-011845-
LEWIS-
INCLUDING THE CITY OF...LOWVILLE
105 PM EDT MON AUG 1 2016

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS THIS AFTERNOON...

THUNDERSTORMS WITH SLOW MOVING DOWNPOURS CAN BE EXPECTED THIS
AFTERNOON...ESPECIALLY NORTH OF LOWVILLE. THESE STORMS WILL HAVE
THE POTENTIAL OF GENERATING OVER AN INCH OF RAIN IN LESS THAN ONE
HOURS TIME...SO LOCALIZED POOR DRAINAGE FLOODING WILL BE POSSIBLE.

RSH
Special weather statement, Aug 1, 3:41 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
341 PM EDT MON AUG 1 2016

NYZ006-008-012045-
LEWIS-OSWEGO-
341 PM EDT MON AUG 1 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LEWIS...
SOUTHEASTERN JEFFERSON AND NORTHEASTERN OSWEGO COUNTIES...

AT 338 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 9 MILES WEST OF BIG MOOSE TO 7 MILES
SOUTHWEST OF LOWVILLE TO 6 MILES SOUTHEAST OF PULASKI.  ADDITIONAL
THUNDERSTORMS ARE LOCATED OVER BRANTINGHAM.  THE STORMS ARE NEARLY
STATIONARY.

SMALL HAIL AND HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LOWVILLE...REDFIELD...HIGHMARKET...WHETSTONE GULF STATE PARK...
WATSON...MARTINSBURG...WILLIAMSTOWN...LYONSDALE...
GREIG AND PORT LEYDEN.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4342 7553 4348 7581 4341 7584 4342 7592
      4350 7612 4376 7567 4389 7514 4361 7511
TIME...MOT...LOC 1938Z 275DEG 3KT 4384 7510 4374 7562 4353 7601

WELCH

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.